BLOG: How long is the washout period for glaucoma medication?
Last week an intern and I were managing an older patient who was a low-risk suspect for glaucoma. He had been treated for about 5 years with a prostaglandin analogue drop and about 3 years with an alpha-agonist drop.
His IOP was quite low, hovering around 11 mm Hg, whereas his goal was under 20 mm Hg. We came to the decision that he was over-treated and had a discussion with him about stopping one of the medications.
He agreed with the plan, so we told him to stop the alpha-agonist, continue the prostaglandin and return in 4 to 6 weeks to recheck the IOP. If it spiked up over his goal, then we could consider restarting the medication in the future.
After the patient left, the intern asked me why I chose 4 to 6 weeks for the follow-up, and I didn’t have a great answer besides, “That’s industry standard.” I usually bring patients back in 4 to 6 weeks when starting a new medication, but what was the proper time frame for stopping a medication? How long does it take for a glaucoma medication to leave the patient’s system, a.k.a. the washout period?
There is not a lot of literature on this subject, but some nice studies have been done. Some focus on what happens in the short-term when a patient misses a dose, and others focus on the long-term traditional washout period.
I found one study (Stewart et al.), perfect for our patient, that evaluated the washout periods for brimonidine 0.2% twice daily and latanoprost 0.005% at bedtime. They did this by bringing the patients back and measuring IOP twice weekly after cessation of the medication in question until the IOP returned to the predetermined untreated baseline. The results varied, but by 3 weeks, “approximately half of the patients in each medication group had reached baseline.” On average, latanoprost took longer to wash out; the mean washout time for latanoprost was 4.4 +/-3.2 weeks and brimonidine was 3.3 +/-3.0 weeks.
This information is important, not just to determine the proper follow-up time for a patient like ours, but also to guide clinical trials. The study mentioned that clinical protocols dictated a 2-week washout period for brimonidine; in both studies I read regarding brimonidine washout, the period was at least 3 weeks.
Sit and colleagues aimed to determine the changes in IOP immediately after a patient stops the medication (or, phrased another way, forgets the medication). This study put the patients on three sessions of 24-hour IOP monitoring: the first was before initiating therapy, the second was after 4 weeks of therapy, and the third was 2 days after cessation of therapy. Results showed that after 2 days of therapy cessation, “diurnal IOP reduction was attenuated, but nocturnal IOP reduction sustained.”
As an aside, there is some confusion about IOP fluctuations using the term “diurnal.” Diurnal refers to “during the day,” and nocturnal refers to “during the night.” So, when we refer to the change in IOP over a 24-hour period, we should be using the term “circadian fluctuation.” I find it very interesting that when a patient stops his or her prostaglandin drop, the immediate change in IOP is a rise during the day, but not at night. After all, in most patients the IOP is highest at night while we sleep.
As is common in medicine, one question brings more questions. I think there is a lot to explore about circadian IOP fluctuations. But for our original question: 4 to 6 weeks seems like a good follow-up appointment for our above patient, given the variability in the washout period for brimonidine (and most IOP medications). I’ll remember 3 to 4 weeks as an average washout period, keeping in mind that he might be one of the rare patients who needs greater than one standard deviation longer than the average.
Next month we’ll get into the circadian fluctuations in IOP and what specifically causes them.
Stewart WC, et al. Am J Ophthalmol. 2001;131(6):798-799.
Sit AJ et al. Am J Ophthalmol. 2006;doi.org/10.1016/j.ajo.2006.01.049.
Dubiner HB, et al. Clin Ther. 2004;26:84-91.